MAUDE Adverse Event Report: INARI MEDICAL, INC. CLOTTRIEVER THROMBECTOMY SYSTEM; EMBOLECTOMY CATHETER

INARI MEDICAL, INC. CLOTTRIEVER THROMBECTOMY SYSTEM; EMBOLECTOMY CATHETER
Model Number 40-102
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Perforation of Vessels (2135); Vascular Dissection (3160)
Date of Event 12/23/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The clottriever catheter was returned to the manufacturer and subjected to engineering evaluation.Visual inspection of the unit revealed a hole in the collection bag with 6 broken wires near the radiopaque tip, one broken wire in the middle of the collection bag, and one broken strut on the stent.The device damage was inspected under a microscope and the engineering evaluation concluded that the wires broke under tension during device use.The company representative (in attendance during the case) was interviewed and the ivus recording was reviewed.Based on this combined information, the device may have been pulled through a smaller vessel using too much force and with the coring element in the expanded state.During the middle of the pull back in (which the device was noted to be damaged after), the physician handling the device reported feeling excessive resistance and handed the device back to the attending physician who finished the pull back.Review of the ivus recording revealed what was believed to be the device traversing a collateral vessel (not the intended native vessel), which would explain the damage to the broken wires near the radiopaque tip and the broken strut.The cause of the broken wire in the middle portion of the collection bag remains unknown, but the damage was not present prior to use.The investigation concluded that the inadvertent removal of the vessel segment was most likely attributed to device use in a vessel diameter less than 6 mm.The root cause for the device damage was the retraction of the clottriever catheter against resistance.The device labeling provides the following warning statement: avoid using excessive force to advance or retract against resistance.If excessive resistance is encountered, retract and collapse the collection bag and coring element into the outer catheter and remove the device.Excessive force against resistance may result in damage to the device or vessel.The device history records were reviewed for this manufacturing lot and there were no discrepancies or unusual findings that relate to the reported event.Vessel perforation is listed in the device labeling as a potential complication associated with thrombectomy procedures.Manufacturer reference #: (b)(4).
 
Event or Problem Description
A (b)(6)-year-old female patient in her second trimester of pregnancy presenting with a swollen left leg was diagnosed with a lower left extremity deep vein thrombosis (dvt) that extended from the common iliac vein to the popliteal vein.The treating physician suspected may-turner syndrome exacerbated by pregnancy.The patient was a multigravida at 14 weeks' gestation with a history of a dvt in her first pregnancy and lovenox and had been prescribed daily.On (b)(6) 2019, the inari clottriever thrombectomy system was used during a peripheral thrombectomy treatment.The patient was positioned supine and the clottriever sheath was placed in the left popliteal vein.With concern for pregnancy the plan was to minimize contrast volume and fluoroscopy.To minimize contrast usage, intravascular ultrasound (ivus) was utilized to determine the clot location and vessel patency.To minimize fluoroscopy, it was used only briefly on the first clottriever catheter pass (with relation to the clottriever sheath) and the secured sterile drape was marked to serve as a landmark for subsequent passes.No thrombolytic agents were administered.During the 3rd or 4th pass, while the clottriever catheter was being retracted, the fellow physician reported feeling resistance.At this point in the procedure, the attending physician switched positions with the fellow, so that he could get a feel for the resistance.The attending proceeded with the case, pulling the clottriever catheter through the clottriever sheath without reporting excessive resistance and the catheter was withdrawn from the patient for cleaning.When the collection bag was being cleaned, a hole was observed in the bag (towards the radiopaque tip).Upon further examination, there appeared to be a segment of vein (approximately 1-2") affixed externally to the collection bag so the sample was collected and sent to pathology for identification.Since the patient was stable and there was more clot remaining in the leg and there were no serious concerns, a new clottriever catheter was opened and the case was completed without incident for a total of 6 catheter passes (with 2 sheath insertions).No intervention was required to address the inadvertent removal of vein segment and the patient was sent home the same day of the procedure.The pathology report later confirmed that the submitted sample was a small portion of vein.As of (b)(6) 2020 follow-up, no further patient intervention was required for the vein segment removal.

Brand Name
CLOTTRIEVER THROMBECTOMY SYSTEM
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
9 parker
suite 100
irvine CA 92618
MDR Report Key9594222
Report Number3011525976-2020-00001
Device Sequence Number2696570
Product Code DXE
UDI-Device Identifier00850291007093
UDI-Public00850291007093
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K192332
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/22/2021
Device Model Number40-102
Device Lot Number19080010
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/06/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/23/2019
Initial Report FDA Received Date01/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient Age31 YR
Patient Weight93